Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

163 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

History of migraine. MRI showed small vessel disease and mild chronic leukoencephalophy. Worrisome

Answered by
Dr.
Dr. Sudhir Kumar

Neurologist

Practicing since :1994

Answered : 5665 Questions

default
Posted on Thu, 20 Dec 2012 in Brain and Spine
Question: I have a history of daily migraines for the past 10 months. A recent MRI report stated "small vessel disease" and "mild chronic leukoencephalophy" Could this be the cause of my migraines and and do I need to worry much about the mild leukoencephalophy? Headachs are usually without XXXXXXX but occasionally they are, lightening bolts and sometimes a numbness and tingling on my face. Strong family history of migraines.
doctor
Answered by Dr. Sudhir Kumar 3 hours later
Hi,

Thank you for posting your query.

First of all, I would like to reassure you that the MRI findings do not represent any serious brain disease.

Small white matter ischemic (decreased blood flow) changes on MRI are fairly common in migraine. There is no need to worry about them. For frequent migraine, you should take preventive medications such as Topiramate, beta blockers, etc.

However, small vessel disease could also represent a future possibility of getting brain stroke. So, you require evaluation for any risk factors for the same, such as high BP, diabetes, cholesterol and elevated homocysteine. If they are present, you would require treatment. In addition, you may require aspirin.

I hope it helps. Please get back if you have any more queries.

Wishing you good health,
Dr Sudhir Kumar MD DM (Neurology) XXXXXXX Consultant Neurologist

Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Sudhir Kumar 1 hour later
I have been seen at a headach clinic and have tried topirimate, venlafaxine, several others and now trying Wellbutrin. My headaches are still daily but have decreased in duration. My next question is does the migraines cause the ischemia or vice versa or just what is the correlation. Any other advice. I appreciate the second opinion.
doctor
Answered by Dr. Sudhir Kumar 1 hour later
Thank you for getting back with more details.

I think I was not clear enough. The ischemic lesions on MRI brain are caused by migraine. It is not that ischemic lesions cause migraine. This is known because many patients with migraine have normal MRI brain to begin with, and ischemic lesions appear later after a few years of migraine headaches.

At the same time, as I mentioned earlier, these ischemic lesions are not of any serious clinical significance in most patients. However, in some people who have other risk factors (as mentioned in my initial reply) or those who smoke, have a higher risk of getting brain stroke.

I hope it clarifies.

Best wishes,

Dr Sudhir Kumar MD DM (Neurology)
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,   ,   ,  
Drug/Medication ,   ,   ,  
Lab Tests ,  

Recent questions on  Wellbutrin

doctor1 MD

52 yo f. CBC within Normal limits. TSH within normal limits. Negative DM. 5 5 250 lbs. (Was maintaining 208 lbs until after 4 surgeries for Basal Cell Carcinoma. Moh s under and into R Nares positive results. Other 3 surgeries without clear parameters and was stated deep extensive BCC.) Dx with Depression and elevated cholesterol. Present meds; Effexor xr 75mg daily, Wellbutrin 100 mg twice daily, Pravastatin 20 mg daily. Problem; Constant fatigue, decreased ROM with L arm after surgery in 2012, constant pain L arm and feels as if bone will break (upper arm), Pain area increasing L arm then to L shoulder to both shoulders, Left neck with noted lumps, also lumps along collar bone bilat, pain at tongue base. No redness in throat and is not scratchy sore but yes noted pain, also head aches and pain was not relieved with 800 mg Ibuprofen and rest. Now I am noting bilat lower extremity edema and feels tight. Had the BCC for 4 years prior to surgery thinking is was psoriasis. L arm area was size of a quarter and increasing, L arm was greater than a nickle in size and a horn noted R deltoid area. Thank you

doctor1 MD

I am a 57 year old female who has been experiencing extreme episodes of sweating lasting sometimes for a couple of hours. Hair dripping. Feel tired most of the time. Dr. just took me off Zoloft thinking that may be causing the extreme sweating. I had been on 100mg of Zoloft for about 13 years. I also take Wellbutrin XL 300. My A1C was 6.1. Doctor doesn't seemed concerned with A1C. I just don't know what can be causing such extreme sweating. Any ideas? Thanks, Marilyn

doctor1 MD

I recently had surgery on both knees, 6 weeks apart. I tripped and fell on Easter Sunday. Instead of falling on my knees, I twisted my body around so I'd land on my backside, which I did. Hard. The pain is almost gone, but now when I bear down in the bathroom, there is blood. Fresh, really red blood. I am not constipated, and the blood doesn't appear to be in my stool, more like it's in the cavity somewhere. I am 51 years old, disabled, extremely overweight (5 ft 9 in, 260 lbs). I am currently taking wellbutrin to quit smoking (3rd week). Could it be the medication or is it more likely that I have torn something inside?

doctor1 MD

Ive been passing stools with mucus, sometimes it is a fuzzy or furry stool, sometimes its not, partially digested food like meats, sesame seeds on buns dont digest at all, i have a hard time passing too, when this first started i was taking an anti-depressant called wellbutrin XL ( which ive stopped taking) i had symptoms of bloating, excessive gas (out both ends) inconsistency, an increase of anxiety, dizziness once in a while, abdominal cramping among most of the side effects listed. ive been off of the anti-depressant for about 3 - 4 months now.. just wondering if that sounds like IBS

doctor1 MD

I'm interested in trying a benzo medication called clonazolam. I suffer from severe anxiety/panic attacks. Xanax works ok. Do you have any suggestions Doctor?

doctor1 MD

My mother-in-law was on trazodone prior to having a stroke . She seems to need an antidepressant and I am wondering if trazodone is a proper medication for her condition or if another antidepressant would be preferable. From my online research it...

doctor1 MD

I feel like I’m going To lose my job if I don’t get some help. I’ve talk to my doctor, I’ve always been scatterbrained and forgetful but the last nine months it’s been worse! My doctor added Wellbutrin To my antidepressant in hopes that it would...